medwireNews: Researchers report no link between isotretinoin use for the treatment of acne and increased risk for inflammatory bowel disease (IBD) in women of reproductive age.
"We've come to the conclusion that there's no risk that the drug causes inflammatory bowel disease," study author Mahyar Etminan (University of British Columbia, Vancouver, Canada) told the press.
He added: "This drug is used for very severe acne that is very traumatic with psychological effects, and it is very effective. Hopefully with this study, it may put dermatologists at ease with prescribing this drug to children and adolescents, knowing that it doesn't cause this adverse effect."
Although the majority of studies have shown no association between isotretinoin use and IBD, two studies carried out in Canada and the USA did find evidence of an increased risk for IBD in patients taking this drug. These findings have caused concern in patients and clinicians and have discouraged some dermatologists from prescribing this drug to their patients with acne.
Writing in JAMA Dermatology, Etminan and colleagues report the results of a case-control study involving 2159 women, aged 29 years on average, with IBD (1056 ulcerative colitis; 1103 Crohn's disease) and 43,180 matched controls from a US health claims database (IMS LifeLink health plan) set up to assess possible links between isotretinoin use and IBD. The women had all received at least one oral contraceptive prescription, a prerequisite for isotretinoin prescription in the USA, during the 2001-2009 period.
When the researchers evaluated isotretinoin exposure, they found that 10 cases (0.46%) and 191 controls (0.44%) were exposed to isotretinoin and that there was no significant difference in exposure levels between the two groups. Subdividing IBD into ulcerative colitis and Crohn's disease made no significant difference to the findings, notes the team.
An additional meta-analysis of this study, three previously published studies, and one unpublished study produced similar results, with no evidence of any interaction between isotretinoin use and IBD development.
The authors concede that their results can only be applied to young women taking combined oral contraceptives, but conclude that "the results of this study are consistent with other published studies that do not suggest an increase in the risk for IBD with isotretinoin use."
medwireNews (www.medwirenews.com) is an independent clinical news service provided by Springer Healthcare Limited. © Springer Healthcare Ltd; 2013